Alert archive / Ohio / Areal Flood Warnings in 2020

Areal Flood Warning 21, NWS Charleston, WV

March 19, 2020Athens County, Meigs County, Ohio

NWS Charleston, WV issued this areal flood warning at Mar 19, 2020, 9:54 AM EDT for Athens County, Meigs County, Ohio. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2020, 9:54 AM EDT (13:54 UTC)
Expired
Mar 20, 2020, 3:00 AM EDT
In force
17 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Athens County, OH, Meigs County, OH

The radar

The Charleston,WV radar (KRLX), 97 km from the middle of the area, began a volume at 13:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

574 
WGUS41 KRLX 191354
FLWRLX

BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Charleston WV
954 AM EDT Thu Mar 19 2020

OHC009-105-192100-
/O.NEW.KRLX.FA.W.0021.200319T1354Z-200319T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Athens OH-Meigs OH-
954 AM EDT Thu Mar 19 2020

The National Weather Service in Charleston has issued a

* Flood Warning for...
  South Central Athens County in southeastern Ohio...
  Northeastern Meigs County in southeastern Ohio...

* Until 500 PM EDT Thursday.

* At 954 AM EDT, Between 0.75 and 1.5 inches of rain fell last 
  night. This has caused flooding along the Shade River.

Some locations that will experience flooding include...
  Chester and Darwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3931 8208 3927 8192 3908 8181 3907 8181
      3905 8183 3906 8189 3919 8217

$$

RPY
5 follow-up statements
896 
WGUS81 KRLX 191711
FLSRLX

Flood Statement
National Weather Service Charleston WV
111 PM EDT Thu Mar 19 2020

OHC009-105-192100-
/O.CON.KRLX.FA.W.0021.000000T0000Z-200319T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Athens OH-Meigs OH-
111 PM EDT Thu Mar 19 2020

...FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON FOR 
SOUTH CENTRAL ATHENS AND NORTHEASTERN MEIGS COUNTIES...

At 111 PM EDT, Between 0.75 and 1.5 inches of rain fell last night. 
This has caused flooding along the Shade River. The river has 
crested upstream of Chester and will be slowly falling.

Some locations that will experience flooding include...
  Chester and Darwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3931 8208 3927 8192 3908 8181 3907 8181
      3905 8183 3906 8189 3919 8217

$$

RPY
481 
WGUS41 KRLX 192044
FLWRLX

BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Charleston WV
444 PM EDT Thu Mar 19 2020

OHC105-200000-
/O.EXT.KRLX.FA.W.0021.000000T0000Z-200320T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Meigs OH-
444 PM EDT Thu Mar 19 2020

The National Weather Service in Charleston has extended the

* Flood Warning for...
  Northeastern Meigs County in southeastern Ohio...

* Until 800 PM EDT.

* At 444 PM EDT, recent rains have caused the Shade River to rise 
  above flood stage at Chester.  This is likely affecting low lying 
  roads along the river.  The river should begin falling shortly.

Some locations that will experience flooding include...
  Chester and Darwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by 
calling toll free, 800 401 9535, when you can do so safely. You may 
also report severe weather by posting your report to the Charleston 
West Virginia National Weather Service Facebook Page, or by using 
the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3918 8187 3908 8181 3907 8181 3905 8183
      3906 8189 3914 8206 3917 8206 3919 8206
      3919 8205 3919 8200 3919 8197 3919 8196
      3919 8195 3919 8193

$$

ABE
480 
WGUS81 KRLX 192044
FLSRLX

Flood Statement
National Weather Service Charleston WV
444 PM EDT Thu Mar 19 2020

OHC009-192054-
/O.CAN.KRLX.FA.W.0021.000000T0000Z-200319T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Athens OH-
444 PM EDT Thu Mar 19 2020

...FLOOD WARNING IS CANCELLED FOR ATHENS AND PARTS OF MEIGS 
COUNTIES...

Water levels are receding on the Shade River and flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3918 8187 3908 8181 3907 8181 3905 8183
      3906 8189 3914 8206 3917 8206 3919 8206
      3919 8205 3919 8200 3919 8197 3919 8196
      3919 8195 3919 8193

$$

ABE
030 
WGUS41 KRLX 192342
FLWRLX

BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Charleston WV
742 PM EDT Thu Mar 19 2020

OHC105-200700-
/O.EXT.KRLX.FA.W.0021.000000T0000Z-200320T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Meigs OH-
742 PM EDT Thu Mar 19 2020

The National Weather Service in Charleston has extended the

* Flood Warning for...
  Northeastern Meigs County in southeastern Ohio...

* Until 300 AM EDT Friday.

* At 742 PM EDT, river gauges indicate flooding is ongoing on the 
  Shade River near Chester.  This is likely resulting in flooding of 
  low lying roads.

Some locations that will experience flooding include...
  Chester and Darwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3918 8187 3908 8181 3907 8181 3905 8183
      3906 8189 3914 8206 3917 8206 3919 8206
      3919 8205 3919 8200 3919 8197 3919 8196
      3919 8195 3919 8193

$$

ABE
493 
WGUS81 KRLX 200651
FLSRLX

Flood Statement
National Weather Service Charleston WV
251 AM EDT Fri Mar 20 2020

OHC105-200701-
/O.EXP.KRLX.FA.W.0021.000000T0000Z-200320T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Meigs OH-
251 AM EDT Fri Mar 20 2020

...FLOOD WARNING WILL EXPIRE AT 3 AM EDT EARLY THIS MORNING FOR 
NORTHEASTERN MEIGS COUNTY...

Flood waters along the Shade have receded. Flooding is no longer 
expected to pose a threat. Please continue to heed remaining road 
closures.

LAT...LON 3918 8187 3908 8181 3907 8181 3905 8183
      3906 8189 3914 8206 3917 8206 3919 8206
      3919 8205 3919 8200 3919 8197 3919 8196
      3919 8195 3919 8193

$$

SL

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this areal flood warning went out at Mar 19, 6:42 AM EDT, 3 hours 12 minutes earlier.

Area forecast discussion, Mar 19, 6:42 AM EDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
642 AM EDT Thu Mar 19 2020

.SYNOPSIS...
A frontal boundary waffles back and forth today, followed by a
cold front Friday. High pressure late Saturday/Saturday night.
Another system late Sunday/Monday, and again midweek.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 640 AM Thursday...

Only a few tweaks to temperatures were needed this morning.
Forecast otherwise remains on track.

As of 430 AM Thursday...

At the time of this issuance, the bulk of the heavy rain in
accordance with a shortwave has departed to the east, leaving
behind one last sliver of showers pressing east of the Ohio
River. Observations upstream in Ohio depict surface winds
veering out of the northwest, insinuating this last line of
showers denotes the location of the slow moving frontal
boundary. The front is then progged to shift northward and stall
in close proximity to the forecast area today. Southwest flow
will remain in control, prompting another warmer than normal
afternoon in the 70s for majority of the CWA, aside from the
higher elevations.

POPs will taper off this morning, but the atmosphere will remain
juiced up for an additional round of heavy rain Thursday
evening. Low pressure emerging out of the Central Plains will
strengthen during the day today, with a tail of showers and
thunderstorms forming on the eastern extent of the disturbance. The
break from rain during the late morning/early afternoon will
help ramp up instability over the region in time for
precipitation to return once more into the Ohio River Valley
region. A few strong thunderstorms may arise in our southeast
Ohio Counties late into the overnight hours Thursday, where SPC
has painted a Marginal Risk for high winds.

While most of the heavy rain is projected to fall just west of
us, we could see an additional half an inch to three quarters
of an inch of rain over an already soaked area in southeast
Ohio. Rain that fell last night created a few flooded spots and
we could see a few more arise tonight with localized heavy rain
due to passing thunderstorms.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
As of 530 AM Thursday...

Widespread showers, some with heavy rain given pw values of 1.5
inches or better, scoot east across the area Friday, ahead of
an advancing cold front. This could pose a flood threat,
especially over the middle Ohio Valley, given antecedent
saturated and high stream flow conditions arising from rounds of
rainfall last night and, to some extent, late today and
tonight.

Friday afternoon, PW values decreases ahead of the cold front,
resulting in some clearing, which would in turn allow for
heating and increased instability. With strong shear, especially
deep layer shear, strong winds and hail are possible with
thunderstorms along and ahead of the advancing cold front, and
SPC has all but far southeastern portions of the forecast area
in a marginal risk for severe thunderstorms.

Rain slowly ends from northwest to southeast Friday night, as
the front pushes through, and upslope flow behind the front
allows showers linger in the mountains into early Saturday
morning. Clouds will linger much of the day Saturday, beneath a
stout post frontal inversion.

High pressure will bring some clearing from the north late
Saturday and Saturday night, only for clouds to increase again
on Sunday, ahead of another southern stream system ejecting out
of the U.S. southwest.

A warm end to the work week is followed by more seasonable
temperatures for the weekend.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
As of 530 AM Wednesday...

Active weather continues next week. A southern stream low
pressure system passes south of the area Sunday night into
Monday, with rain likely, at least south and east of the Ohio
River. Snow is possible in the mountains Sunday night into
Monday morning, given saturation into the ice crystal if not
dendritic growth region, and surface temperatures across the
higher terrain sufficiently low on the exiting chilly air mass
lingering there per cold air damming.

Even as the precipitation diminishes from west to east Monday,
clouds linger, and low clouds or fog are likely Monday night, in
a post rain light flow environment.

We may be able to sneak in a dry Tuesday, at least to start,
before yet another in a series of southern stream systems
ejecting out of the U.S. southwest, scoots through midweek.

Central guidance reflects a warming trend next week, after a
near normal start on Monday.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
As of 640 AM Thursday...

Light showers passing through the area this morning have yet to
impose any vsby/ceiling restrictions, therefore maintaining a
general MVFR cloud base areawide. Elected to cover BKW and EKN
with a 2-3 hour tempo group for the potential of IFR to arise
with showers. Ceilings lift as the afternoon wears on today
which should allow for all terminals to relish in a brief period
of VFR.

Pre-frontal showers and eventually a cold front will swing
through the region overnight tonight. Pockets of MVFR grazes our
northern territories during this time, but PKB and CKB would be
the only ones impacted by this.

Winds become gusty Friday morning in the wake of the cold front
as well as a tightening pressure gradient overhead. Gusts of 15
to 20 kts will be possible.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of improving ceilings to VFR may
vary from the forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EDT 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  H    H    M    H    H    H    H    H    H    H    M    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
BKW CONSISTENCY  H    L    M    H    H    M    H    H    H    H    H    H
EKN CONSISTENCY  M    H    M    H    H    M    H    H    L    M    M    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    M    H    H    H
CKB CONSISTENCY  M    M    M    H    H    H    H    H    H    M    M    H

AFTER 12Z FRIDAY...
Brief IFR possible in thunderstorms Friday afternoon and
evening.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/MEK
NEAR TERM...MEK
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...MEK
Hazardous weather outlook, Mar 19, 6:07 AM EDT, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
607 AM EDT Thu Mar 19 2020

OHZ066-067-075-076-083>087-201015-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-
607 AM EDT Thu Mar 19 2020

This Hazardous Weather Outlook is for southeast Ohio.

.DAY ONE...Today and Tonight.

Showers later today through tonight may be heavy. Stream rises
and high water are possible. There is a marginal risk for excessive
rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms Friday may bring heavy rainfall.
Thunderstorms Friday afternoon may also bring strong to isolated
damaging wind gusts. There is marginal risk for severe thunderstorms
Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-WVZ005>011-013>020-024>032-039-040-519>526-201015-
Greenup-Carter-Boyd-Lawrence KY-Wayne-Cabell-Mason-Jackson WV-Wood-
Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-Upshur-Barbour-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
607 AM EDT Thu Mar 19 2020

This Hazardous Weather Outlook is for northeast Kentucky and much
of West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms Friday may bring heavy rainfall.
Thunderstorms Friday afternoon into Friday evening may also bring
strong to isolated damaging wind gusts. There is marginal risk for
severe thunderstorms Friday afternoon into Friday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ033-034-515>518-201015-
McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-
607 AM EDT Thu Mar 19 2020

This Hazardous Weather Outlook is for portions of southeast West
Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms Friday into Friday night may bring heavy
rainfall. Thunderstorms Friday afternoon into Friday evening may also
bring strong wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ003-004-201015-
Dickenson-Buchanan-
607 AM EDT Thu Mar 19 2020

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms Friday into Friday night may bring heavy
rainfall. There is a marginal risk for excessive rainfall.
Thunderstorms Friday afternoon into Friday evening may also bring
strong wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TRM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 11:29 PM EDTSpecial Weather StatementRLXAthens, Meigs, Morgan, Washington46 min
Mar 19, 12:31 AM EDTFlash Flood WarningRLXWashington10 hr
Mar 19, 2:04 AM EDTFlash Flood WarningRLXAthens, Meigs9 hr
Mar 19, 6:21 AM EDTFlash Flood WarningRLXWashington4 hr
Mar 19, 10:44 AM EDTAreal Flood WarningRLXWashington18 hr
Mar 19, 10:48 AM EDTAreal Flood WarningRLXWashington14 hr

Nearby

Areal Flood Warnings in Ohio, 2020Every areal flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.